Alert archive / Tennessee / Special Weather Statements in 2018
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at May 18, 2018, 4:21 PM EDT for Morgan County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- May 18, 2018, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849
WWUS84 KMRX 182021
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018
TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
3633 8477 3634 8474 3635 8474 3635 8473
3637 8472 3636 8431 3600 8435 3600 8473
3606 8479 3609 8480 3609 8483 3617 8491
3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 18, 2:49 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 18, 2:49 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Morristown TN 249 PM EDT Fri May 18 2018 .SHORT TERM...(Tonight and Saturday)... The upper pattern only shows minimal signs of change this afternoon as the persistent weak upper trough continues to hold across much of the southeast states, albeit slowly tilting negative as it begins to lift. In the low/mid levels, sly moisture advection prevails as well with ample daytime heating induced instability supporting ongoing/increasing coverage of showers and thunderstorms this afternoon, perhaps aided by weak shortwave H5 impulses. With that, pops remain elevated with widespread likely levels highlighted through the day. As for the convection itself, saturated profiles will work against strong/deep updrafts despite modest lapse rates and thus cape thereby suggesting mostly general thunder. That said, when the weak H5 shortwave impulses pass overhead later today, would not be shocked if convection deepened slightly to yield a few strong storms capable of gusty winds and small hail. All in all, think the primary threat this afternoon will be brief heavy rainfall, with any flooding concerns limited by improved storm motions. Moving into tonight, convection will diminish with loss of heating, and the boundary layer will decouple resulting in light flow at the sfc and development of patchy fog. Not expecting any widespread dense fog, however sites that received rainfall today/tonight cannot be overlooked for such. Saturday looks to be fairly similar to today as the moist airmass remains and the upper trough is slow to lift out. Thus, will keep pops relatively low overnight before ramping up to likely levels by late morning as additional development is favored to the west, moving into the region through the afternoon as the final trough axis traverses the region. Temperatures on Saturday will remain above normal levels. .LONG TERM...(Saturday night through Friday)... Expect continued wet and warm weather through the extended with a very summer-like and tropical pattern. We'll see an overall decrease in PoPs on Saturday night as instability decreases with the loss of daytime heating and the shortwave axis moves to our east. Still, may see a few showers and thunderstorms overnight, especially in the evening hours, mainly across northern sections of the forecast area where greater forcing is expected. Expect mainly dry conditions on Sunday, but still cannot rule out slight chance/chance PoPs, especially across the higher elevations. Expect shortwave ridging to build in early in the week. As usual with warm season diurnal convection, expect highest PoPs to be across the higher elevations. Model solutions diverge midweek. The GFS and CMC show an area of weak low pressure across the eastern GoM moving inland across the Southeast CONUS midweek, but the ECMWF does not favor that solution. If a weak tropical low does develop, this would increase PoPs across parts of the area, but regardless, expect diurnal convection to occur within a very warm and moist airmass. Should see above normal temperatures during the week with ridging and a southerly low-level flow, but shouldn't have widespread 90s because of the additional cloud cover and very moist boundary layer. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 85 68 87 / 70 50 20 30 Knoxville McGhee Tyson Airport, TN 66 84 67 86 / 50 60 20 30 Oak Ridge, TN 66 83 66 87 / 50 60 20 30 Tri Cities Airport, TN 63 80 63 82 / 40 70 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG/JB
Hazardous weather outlook, May 18, 2:53 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 253 PM EDT Fri May 18 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 253 PM EDT Fri May 18 2018 /153 PM CDT Fri May 18 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and early evening. Some of these thunderstorms could be strong with gusty winds, small hail, frequent cloud to ground lightning, and brief heavy rainfall being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CDG
In the hours before
Special weather statement, May 18, 2:35 PM EDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Morristown TN 235 PM EDT FRI MAY 18 2018 TNZ069>073-181930- Blount Smoky Mountains TN-Jefferson TN-Knox TN-NW Blount TN- North Sevier TN- 235 PM EDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...NORTHEASTERN BLOUNT...SOUTHWESTERN JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 330 PM EDT... At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near Eagleton Village, or 8 miles east of Maryville, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Maryville, Sevierville, Alcoa, Rockford, Eagleton Village, Strawberry Plains, Townsend, Walland, Kimberlin Heights, Wildwood, House Mountain State Park, McMahan, Lake Forest, Mascot, Seymour and Kodak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3565 8378 3576 8396 3614 8377 3595 8348 TIME...MOT...LOC 1834Z 217DEG 17KT 3577 8382 TD
Special weather statement, May 18, 3:12 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Morristown TN 312 PM EDT FRI MAY 18 2018 TNZ037-038-069-070-073-182000- Jefferson TN-Union TN-Grainger TN-Knox TN-North Sevier TN- 312 PM EDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...WESTERN JEFFERSON...SOUTHWESTERN GRAINGER...NORTH CENTRAL SEVIER AND SOUTHEASTERN UNION COUNTIES UNTIL 400 PM EDT... At 311 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Plainview to near Sevierville. Movement was north at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Sevierville, Jefferson City, Dandridge, Maynardville, Plainview, New Market, Strawberry Plains, Blaine, Luttrell, Rose Hill, House Mountain State Park, Maloneyville, Mascot, Piedmont and Kodak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3632 8377 3612 8341 3590 8356 3608 8386 TIME...MOT...LOC 1911Z 201DEG 15KT 3611 8383 3593 8358 JLB
Special weather statement, May 18, 3:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Morristown TN 314 PM EDT FRI MAY 18 2018 TNZ039-040-042-070-073-182000- Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN- North Sevier TN- 314 PM EDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON...NORTHWESTERN COCKE...WESTERN GREENE...NORTHEASTERN SEVIER AND SOUTH CENTRAL HAMBLEN COUNTIES UNTIL 400 PM EDT... At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near Baneberry, or near Newport, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Newport, White Pine, Baneberry, Bybee, Chestnut Hill and Lowland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3588 8325 3593 8339 3620 8335 3612 8306 TIME...MOT...LOC 1914Z 200DEG 11KT 3598 8330 JLB
Special weather statement, May 18, 3:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT FRI MAY 18 2018
TNZ067-083>085-182015-
Rhea TN-Roane TN-Meigs TN-McMinn TN-
334 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS...NORTHWESTERN MCMINN AND SOUTHWESTERN ROANE COUNTIES UNTIL 415
PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spring City, or 10 miles northeast of Decatur, moving
north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Decatur, Spring City, Midtown, Harriman, Peakland, Clear
Water, Eagle Furnace, Murray Store, Piney Falls State Park, Grandview
and Ten Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3549 8480 3578 8489 3583 8480 3582 8478
3586 8473 3589 8471 3590 8469 3590 8458
3549 8459
TIME...MOT...LOC 1934Z 180DEG 17KT 3567 8471
JLBSpecial weather statement, May 18, 4:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT FRI MAY 18 2018
TNZ035-067-068-084>086-182100-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-Morgan TN-McMinn TN-
409 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...NORTH CENTRAL MCMINN...
NORTHWESTERN MONROE AND ROANE COUNTIES UNTIL 500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Rockwood, Loudon,
Fairview, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Oakdale, Paint Rock, Bradbury, Pine Orchard, Dearmond, Tellico
Village, Fort Loudon State Park and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3559 8458 3590 8470 3591 8468 3602 8474
3601 8433 3590 8427 3582 8418 3557 8422
TIME...MOT...LOC 2008Z 189DEG 21KT 3564 8444Special weather statement, May 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT FRI MAY 18 2018
TNZ012-013-035-036-067-182100-
Anderson TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
421 PM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WEST CENTRAL ANDERSON...
SOUTHWESTERN CAMPBELL...NORTHERN ROANE AND SOUTHERN SCOTT COUNTIES
UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wartburg, Oliver Springs, Sunbright, Rugby, High Point, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 8488 3628 8488 3629 8487 3630 8480
3633 8477 3634 8474 3635 8474 3635 8473
3637 8472 3636 8431 3600 8435 3600 8473
3606 8479 3609 8480 3609 8483 3617 8491
3621 8491
TIME...MOT...LOC 2021Z 189DEG 21KT 3603 8463The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:09 PM EDT | Special Weather Statement | MRX | Blount | 51 min |
| May 18, 2:35 PM EDT | Special Weather Statement | MRX | Sevier | 55 min |
| May 18, 3:12 PM EDT | Special Weather Statement | MRX | Jefferson | 48 min |
| May 18, 3:14 PM EDT | Special Weather Statement | MRX | Cocke | 46 min |
| May 18, 3:34 PM EDT | Special Weather Statement | MRX | Meigs | 41 min |
| May 18, 4:09 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 51 min |
| May 18, 4:53 PM EDT | Special Weather Statement | MRX | Anderson, Scott | 52 min |
| May 18, 5:11 PM EDT | Special Weather Statement | MRX | Blount | 49 min |
| May 18, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Knox, Sevier | 41 min |
| May 18, 5:44 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| May 18, 6:11 PM EDT | Special Weather Statement | MRX | Knox | 49 min |
Nearby
Special Weather Statements in Tennessee, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.